Which Medications Can Have a Negative Impact on your Teeth?
Although medications can be a pathway to improving your overall health, too much of some types of medication can actually have a negative effect on your teeth. If you are taking over-the-counter or prescription medications it’s important to know what the effects of those medications may be on your oral well-being.
One of the most common medications that can damage your teeth is ordinary aspirin, and the way you take it can determine what effect it has on your teeth.
Aspirin is an acid, so chewing it or holding it against your teeth can damage the enamel. Instead, swallow aspirin whole with water as directed. Many asthma medications are highly acidic as well, so if you take asthma medications check with your doctor to see what effect prolonged use might have on your teeth.
The antibiotic tetracycline is another culprit when it comes to staining developing teeth. Because of that side effect dentists generally avoid prescribing tetracycline to pregnant women or young children.
Although these are just a few of the medications that can cause direct damage to teeth, certain other medications can indirectly contribute to tooth damage by reducing the amount of saliva the body produces. Dry mouth, or xerostomia, can result in increased levels of unhealthy bacteria in the mouth that can result in cavities as well as elevated levels of acid that can eat away at enamel.
Medication that cause dry mouth
Medication that have dry mouth as a side effect include antihistamines, antidepressants and blood pressure medications. In addition, some pain medications and drugs that treat diseases such as Parkinson’s can also result in dry mouth.
If you’re taking a medication that causes dry mouth, chewing gum that contains the sweetener xylitol may help stimulate saliva production. Behavioral changes such as quitting smoking, increasing the amount of water you drink, cutting back on sweets and avoiding alcoholic beverages can also help manage side effects.
It’s important, though, to check with your doctor before changing or stopping medication. In some cases there may be less harmful alternatives available, or there may be steps you can take to alleviate the negative effects.
Comments are closed.